Articles | Volume 18, issue 12
Research article
19 Dec 2014
Research article |  | 19 Dec 2014

Imperfect scaling in distributions of radar-derived rainfall fields

M. J. van den Berg, L. Delobbe, and N. E. C. Verhoest

Abstract. Fine-scale rainfall observations for modelling exercises are often not available, but rather coarser data derived from a variety of sources are used. Effectively using these data sources in models often requires the probability distribution of the data at the applicable scale. Although numerous models for scaling distributions exist, these are often based on theoretical developments, rather than on data. In this study, we develop a model based on the α-stable distribution of rainfall fields, and tested on 5 min radar data from a Belgian weather radar. We use these data to estimate functions that describe parameters of the distribution over various scales. Moreover, we study how the mean of the distribution and the intermittency change with scale, and validate and design functions to describe the shape parameter of the distribution. This information was combined into an effective model of the distribution.